Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The Sustiva Crazies
May 5, 2004

have been on Trizivir and Sustiva since April of 2003. I take 1 Trizivir @ 9am and 1 Trizivir, 1 Sustiva @ 9pm.

My starting CD4 and VL were 216 and 1600 respectively. My numbers to date are VL undetectable and CD4 290. I have been undetectable since last August but my CD4 never gets above 290 (stays around the 250-290 level). My first question is... is there a chance my CD will EVER move above 300 assuming I remain undetectable (I'm 10000% adherent and plan to stay that way)?

Ever since I've been taking Sustiva, I always have to eat dinner at least 2 hours before my 9pm dose. Sometimes if I eat something light right before my dose (maybe an hour before) I still get the "Sustiva Crazies". This also happens when I still eat 2 hours or even 3 hours before... I get the euphoric Sustiva sensation (makes me feel like I want to go out and party hard) or sometimes even a little depressed. I've gotten really good at trying to control the moods but sometimes "Mr. Sustiva" does win. I don't really want to change my regimen since I'm doing well but will I ALWAYS have this problem to contend with while on Sustiva? If the answer is yes...I guess I'll take being a little high over staying undetectable and no opportunistic infections (knock on wood) any day!

Response from Dr. Boyle

Congratulations on your success thus far. I would not give up on further CD4 rise yet...sometimes it takes a little more time. Fortunately, in the meantime, you're well above the range of risk for OIs. As far as Sustiva and the side effects, when you take Sustiva with a meal the absorption of it is increased and, thus, so are the blood levels. While, in general, it is not clear whether increased Sustiva levels incease the severity or incidence of the side effects of Sustiva - the studies conflict on that issue - it sure sounds like it is true with you. There is a small number of patients who have continuing problems with Sustiva even after 2-4 weeks - the time frame within which most patients have resolution of the side effects. It sounds like you are one of those people, and unfortunately, it has been my experience that the side effects are likely to persist and never go fully away. Most of my patients who encounter this find, kind of like you, that they are relatively low-grade and controllable and they have remained on Sustiva, but each person has to decide whether that is the case for them or if they would rather switch. Given the mood swings, if you decide to continue on Sustiva, make sure your doctor knows...he/she can evaluate you and decide whether medications are appropriate to help control those swings. Good luck.



Previous
Reyataz better for diarrhea?
Next
I need your help to make this decision

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement